----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Is it OK to reduce the dosage of drugs prescribed for hypertension?

Friday, 12 August 2005
Answered by: Chandra M. Gulhati
Editor,
MIMS,
New Delhi
Google Buzz

Q. I am 32 years old. I take Amlodipine 2.5, Atenolol 25 and Venlafaxine 37.5, which are the half dose of what was prescribed for me 2 years ago. I decided to reduce the dose myself without consulting the doctor. I have not felt any difficulty till now. Is my decision to reduce the dose right? I used to get pain after walking for a long distance, which got better after reducing the dose. My uric acid level is 7. I sweat profusely. Is it better to stop medication for high BP and anxiety now? I feel normal and do not feel any difficulties that were present at the time of prescribing. I have heard that taking medicines for a long time might interfere with the functioning of the kidneys. Secondly, being a teacher I have to speak a lot in the class, which causes severe pain in the larynx. My ENT specialist says that laryngitis is common in teachers. I am afraid of getting vocal cancer. Please advise.

A.  Venlafaxine is indicated for major depression. I do not know why it was prescribed to you. Unless you are suffering from major depression that is refractory to other simpler medicines, it can be safely discontinued. This medicine has one of the longest list of side effects, many of them being more serious than the disease, for which it is prescribed. It must not be abruptly stopped but withdrawn gradually over one week i.e. half the tablet of 37.5 mg for three days, then quarter tablet for three days and then no medication. With regard to the use of Atenolol and Amlodipine, if you do not have blood pressure, they can be safely reduced or even discontinued. If the blood pressure is marginally elevated, you can reduce it by exercise (brisk walk for 45 minutes to cover at least 4.5 km every day) and reduced intake of salt. If the blood pressure is moderately high, you can continue to take Amlodipine 2.5 mg (Amlodac) alone. A second medicine is added only when the response to one medicine in full dose (such as Amlodipine 10 mg daily) does not control the blood pressure. There is no need to worry about your throat. Politicians, singers and teachers are prone to laryngitis due to overuse of the vocal cords.

A.  Venlafaxine is indicated for major depression. I do not know why it was prescribed to you. Unless you are suffering from major depression that is refractory to other simpler medicines, it can be safely discontinued. This medicine has one of the longest list of side effects, many of them being more serious than the disease, for which it is prescribed. It must not be abruptly stopped but withdrawn gradually over one week i.e. half the tablet of 37.5 mg for three days, then quarter tablet for three days and then no medication. With regard to the use of Atenolol and Amlodipine, if you do not have blood pressure, they can be safely reduced or even discontinued. If the blood pressure is marginally elevated, you can reduce it by exercise (brisk walk for 45 minutes to cover at least 4.5 km every day) and reduced intake of salt. If the blood pressure is moderately high, you can continue to take Amlodipine 2.5 mg (Amlodac) alone. A second medicine is added only when the response to one medicine in full dose (such as Amlodipine 10 mg daily) does not control the blood pressure. There is no need to worry about your throat. Politicians, singers and teachers are prone to laryngitis due to overuse of the vocal cords.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------